Tornadoes · United States · Minnesota · 2012

EF0 tornado, Kent to Brushvale, Minnesota, April 21, 2012

From Kent to Brushvale, this EF0 tornado ran 0.5 miles across Wilkin County on April 21, 2012, touching down at 12:35 PM CDT and reaching 40 yards wide. It killed nobody, and did $15,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 21, 2012
Touchdown
12:35 PM CDT (17:35 UTC)
Lifted
12:37 PM CDT (17:37 UTC)
On the ground
2 minutes
Path length
0.5 miles (0.8 km)
Path width
40 yards (37 m)
Deaths
0
Injuries
0
Property damage
$15,000
County
Wilkin County
Touchdown point
46.379, -96.606
Lift-off point
46.379, -96.590
Record number
1204211135-01

What the Weather Service recorded

A series of tornado touchdowns were reported on the afternoon of the 21st, causing minor damage to several farms in west central Minnesota. These tornadoes were associated with a cold core 500 millibar low pressure system passing through the Northern Plains. The surface pattern was also conducive to these events, with a low pressure area also over west central Minnesota in the afternoon. A cold front extended southward from the surface low with a warm front extending out to the east.

This tornado touched down near a farmstead and then tracked intermittently to the east for about a half mile. The tornado tore all of the tin roofing and roof panels from an open faced pole shed. It also tore down several tree limbs in the farmyard and tossed a trampoline on top of the garage. Peak winds were estimated at 80 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Apr 21, 9:55 AM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Apr 21, 9:55 AM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
955 AM CDT SAT APR 21 2012

.DISCUSSION...FORECAST CHALLENGE CONCERNS PCPN
COVERAGE/LOCATION...WIND AND TEMPERATURES.

WELL DEFINED COMPACT MID LEVEL CIRCULATION DROPPING SE THROUGH FA AT
THIS TIME FROM WATER VAPOR IMAGERY. ASSOCIATED SURFACE LOW BETWEEN
DVL AND GFK TO PROPAGATE SE REACHING WEST CENTRAL/SW MN BY EVENING.
MAIN BAND OF SHRA EXTEND FROM WEST CENTRAL MN ARCING NW AROUND
SURFACE LOW ACROSS FAR NORTHERN FA. WILL ADJUST POPS ACCORDINGLY
LOWERING CHANCES ACROSS SE NE FOR AT LEAST THE MORNING. THIS
AFTERNOON AS THE LOW CONTINUES TO SLIDE SE RUC INDICATING AIRMASS
BECOMING SLIGHTLY UNSTABLE ACROSS FAR SOUTHERN FA ALONG SURFACE
BOUNDARY. FAVORED CAPE LOOKS TO BE JUST SOUTH OF FA AND NOT SURE HOW
THICK APPROACHING SC DECK WILL BE AT THIS POINT SO WILL LEAVE OUT T
MENTION HOWEVER NOT OUT OF THE QUESTION. GOOD DARKENING FROM WATER
VAPOR IMAGERY ACROSS SW FA IN SW FLANK OF PASSING WAVE. BEING IN
FAVORED WIND ZONE RELATIVE TO WAVE THIS AREA COULD SEE SOME STRONGER
NW WINDS BEHIND SURFACE BOUNDARY. MODEL SOUNDINGS INDICATING FAIRLY
DEEP MIXED LAYER WITH AROUND 30KTS TO MIX DOWN. WINDS SHOULD REMAIN
BLO ADVISORY CRITERIA BUT WILL STILL BE WINDY. FAR SE FA SEEING SOME
SOLAR THIS AM HOWEVER SC CLOUD DECK TO OVERSPREAD TO A DEGREE. THIS
AREA WILL SEE WARMEST TEMPERATURES WITH N/NE FA COOLEST BEING UNDER
CLOUDS LONGEST.

&&

.AVIATION...
MVFR/IFR SC DECK SPREADING SE ON BACK SIDE OF SURFACE LOW. AS LOW
CONTINUES TO PROPAGATE SE TODAY EXPECT THESE LOWER CIGS TO SPREAD
ACROSS MOST OF FA HOWEVER HOPEFULLY WILL INCREASE TO MAINLY MVFR
LEVELS THIS AFTERNOON.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER/ROGERS
Hazardous weather outlook, Apr 21, 6:59 AM CDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
659 AM CDT SAT APR 21 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
659 AM CDT SAT APR 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE FOR THUNDERSTORMS IS EXPECTED FOR TUESDAY AND WEDNESDAY.
AT THIS TIME THE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOPPES

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Aberdeen, SD (KABR), 12:00Z

5.6 hours before the tornado, 216 km from the path. April 21, 2012.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -3956, lifted condensation level 728 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-04-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 297 square meters per square second, 0 to 6 km bulk shear 52 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-3956 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

The surface observations

Wahpeton (BWP), 15 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Fargo/Grand Forks radar (KMVX), 139 km away, was scanning. The volume nearest the touchdown began at 17:35 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2012 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of April 21, 2012

10 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 2110:16 AM EDTEF0Franklin, FL0.010
April 2112:41 PM CDTEF0Clay, MN0.320$10,000
April 211:39 PM CDTEF0Stevens, MN0.125
April 212:11 PM CDTEF1Otter Tail, MN2.150$100,000
April 212:55 PM CDTEF0Chippewa, MN0.475$100,000
April 213:23 PM CDTEF0Redwood, MN0.375$250,000
April 213:28 PM CDTEF0Swift, MN1.225
April 213:30 PM CDTEF0Douglas, MN0.175$100,000
April 214:27 PM CDTEF0Clay, IA1.725
April 214:43 PM CDTEF0Clay, IA0.550

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.